Alert archive / Iowa / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 25, NWS Sioux Falls, SD

May 15, 2000Sioux County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at May 15, 2000, 11:12 PM CDT for Sioux County, Iowa. It was in force for 48 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 15, 2000, 11:12 PM CDT (04:12 UTC)
Expired
May 16, 2000, 12:00 AM CDT
In force
48 min
Issued by
NWS Sioux Falls, SD
Area
Whole counties

County Sioux County, IA

The radar

The Sioux Falls radar (KFSD), 72 km from the middle of the area, began a volume at 04:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 15, 11:25 PM CDTHail 1Rock Vly, IA
May 15, 11:25 PM CDTHail 1.5Rock Vly, IA
May 15, 11:50 PM CDTThunderstorm Wind 52 EHawarden, IAThunderstorms winds caused tree damage and minor damage to buildings.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 4.2 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2000-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 27 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2000-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
27 J/kg
Mixed-layer CIN
-167 J/kg
Mixed-layer LCL
1587 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
225 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 160414
SVRFSD
IAC167-160500-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1112 PM CDT MON MAY 15 2000

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SIOUX COUNTY IN NORTHWEST IOWA

* UNTIL MIDNIGHT CDT

* AT 1112 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 12 MILES NORTHWEST OF FAIRVIEW...OR ABOUT 5
  MILES NORTH OF CANTON...MOVING SOUTHEAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HUDSON AROUND 1130 PM CDT
  ROCK VALLEY AROUND 1135 PM CDT
  SIOUX CENTER AROUND 1145 PM CDT
  IRETON AROUND 1150 PM CDT

LARGE HAIL UP GOLF BALL SIZE HAIL WAS REPORTED WITH THIS STORM.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN SIOUX FALLS.


J

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 8:30 PM CDT, 2 hours 42 minutes earlier.

Area forecast discussion, May 15, 8:30 PM CDT, 2 hours 42 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
830 PM CDT MON MAY 15 2000

NUMEROUS TSTMS HAVE BEEN REDVLPG ESE FM ECNTRL SD TO SW MN AND NR
IA BORDER EARLY TNGT...WITH LOTS OF PEA TO MARBLE SIZE HAIL AND
HEAVY RAIN...BUT NOT MUCH MORE RIGHT NOW. THESE SHWRS/TSTMS SHOULD
CONTINUE THE REST OF THE EVE BEFORE RESPONSIBLE SHORT WAVE MOVES E.
PREV FCST IN THE BALLPARK FOR NOW. GULF MOISTURE WILL CONTINUE TO
STREAM NWD THRU CNTRL PLAINS...AND BRING EVEN MORE ACTION BY LATE
TUE NGT INTO WED AS BOUNDARY SAGS SWD INTO AREA.

.FSD...NONE
RYRHOLM

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 10:46 PM CDTSevere Thunderstorm WarningFSDLyon44 min
May 15, 11:57 PM CDTSevere Thunderstorm WarningFSDCherokee, Plymouth48 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.